Orthogonal Functions of Inverse Gaussian Distributions

  • Ryuei Nishii


The univariate natural exponential families with quadratic variance functions have the orthogonal polynomial systems which are generated by differentiating the densities. This method, however, is not applicable to inverse Gaussian distributions because their variance functions are cubic. We will generate non-orthogonal but simple polynomials and orthogonal functions of inverse Gaussian distributions based on Laguerre polynomials. Properties of the polynomials and the functions are obtained by the use of the generating functions. They are applied to approximate a lognormal density and examined numerically.


Variance Function Laguerre Polynomial Inverse Gaussian Distribution Edgeworth Expansion Cumulant Generate Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Barndorff-Nielsen, O.E. (1978), Information and Exponential Families in Statistical Theory, New York, NY: Wiley.MATHGoogle Scholar
  2. Chhikara, R.S. and Folks, J.L. (1989), The Inverse Gaussian Distribution, New York, NY: Marcel Dekker, INC.MATHGoogle Scholar
  3. Crow, E.L. and Shimizu, K. (1988), Lognormal Distributions, New York, NY: Marcel Dekker, INC.MATHGoogle Scholar
  4. Kotz, S and Johnson, N.L. (1981), Encyclopedia of Statistical Science, New York, NY: Wiley.Google Scholar
  5. Letac, G. and Mora, M. (1990), “Natural real exponential families with cubic variance functions”, Ann. Statist., 18, 1–37.MathSciNetMATHCrossRefGoogle Scholar
  6. Morris, C.N. (1982), “Natural exponential families with quadratic variance functions”, Ann. Statist., 10, 65–80.MathSciNetCrossRefGoogle Scholar
  7. Nishii, R. (1993), “Convergence of the Gram-Charlier expansion after the normalizing Box-Cox transformation”, Ann. Inst. Statist. Math., 45, 173–186.MathSciNetMATHCrossRefGoogle Scholar
  8. Whitmore, G.A. and Yalovsky, M. (1978), “A normalizing logarithmic transformation for inverse Gaussian random variables”, Technornetrics, 20, 207–208.MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1996

Authors and Affiliations

  • Ryuei Nishii
    • 1
  1. 1.Faculty of Integrated Arts and SciencesHiroshima UniversityKagamiyama, Higashi-Hiroshima 724Japan

Personalised recommendations